ICU Map
toxicology

Agitation After Antipsychotic Exposure: QT Risk, EPS or NMS?

A complication-first bedside problem for an ICU patient exposed to antipsychotics who develops worsening agitation, rigidity, hyperthermia or electrical instability.

The clinical task is to avoid reflexively escalating antipsychotics when the patient is deteriorating. Reconstruct medication exposure and timing, reassess the cause of agitation, review temperature and neuromuscular findings, and inspect the ECG/QTc and electrolytes.

Phase 1 — Agitation

  • Reassess pain, hypoxemia, withdrawal, sepsis, urinary retention, sleep disruption and delirium drivers before adding medication. Antipsychotics do not correct the underlying cause of ICU delirium.

Phase 2 — New Rigidity / Hyperthermia

  • Stop potentially causative dopamine-blocking drugs and evaluate for NMS while considering serotonin syndrome, malignant hyperthermia, severe infection, withdrawal and other hyperthermic syndromes.

Phase 3 — Electrical Instability

  • Review QT-prolonging co-medications, potassium and magnesium; correct reversible risk factors and avoid further QT-prolonging exposure when risk is clinically important.

Reassessment

Evidence status

Review metadata not yet recorded.

Status, review dates and guideline versions appear here once editorial metadata is authored for this content.